Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 16, NWS Amarillo, TX

May 26, 1995Castro County, Texas

NWS Amarillo, TX issued this tornado warning at May 26, 1995, 3:17 PM CDT for Castro County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1995, 3:17 PM CDT (20:17 UTC)
Expired
May 26, 1995, 4:00 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Castro County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:33 PM CDTTornado F0Dimmitt, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1995-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1995-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 262017
TORAMA
TXC069-262100-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT FRI MAY 26 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  400 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...CASTRO COUNTY
 
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO AROUND 8 MILES WEST-SOUTHWEST OF DIMMITT. THE
THUNDERSTORM PRODUCING THIS POSSIBLE TORNADO WILL TRACK NORTHEAST
AT 35 MPH INTO THE DIMMITT AREA BY 335 PM.  RESDIENTS IN DIMMITT SHOULD
SEEK SHELTER NOW.
 
IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO
NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 2:18 PM CDT, 59 minutes earlier.

Area forecast discussion, May 26, 2:18 PM CDT, 59 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT FRI MAY 26 1995

FLASH FLOOD WATCH WILL BE ISSUED FOR THE ENTIRE FORECAST AREA...
EVEN THOUGH THE NORTHERN COUNTIES DID NOT RECEIVE VERY HEAVY RAIN
WITH THE LAST STORM (AOB .50)  THE FOCUS OF THE NEXT HEAVY RAIN
EVENT SEEMS TO BE ACROSS THE NORTHERN PORTION OF THE AREA.
SUBTROPICAL MOISTURE PLUME IS PRESENT FROM SOUTHERN BAJA TO NEAR
ELP TO THE PANHANDLES.

CONVECTION ALREADY FIRING IN EASTERN NEW MEXICO INTO EXTREME
WESTERN TEXAS.  THIS IS ALL DUE TO ABUNDANT MOISTURE...SHORT
WAVE...ALONG WITH BEING IN THE RIGHT REAR QUADRANT OF THE JET.  ALL
OF THIS CONVECTION SHOULD MOVE ACROSS AT LEAST THE WESTERN HALF OF
THE TEXAS/OKLAHOMA PANHANDLES BY SUNSET.

THEN...THE UPPER LEVEL SYSTEM NEAR THE 4 CORNERS MOVES OVER THE
AREA TO GIVE US ANOTHER ROUND OF TRW OVERNIGHT.

STILL THINK THE MODELS MAY BE 3 TO 6 HOURS TO FAST WITH THIS
SYSTEM.  SO WILL FORECAST THE DRYLINE TO MOVE VERY LITTLE TONIGHT
AND THEN BRING IT ACROSS EARLY SATURDAY.

LOOKS LIKE A WINDY DAY FOR THE PANHANDLES SATURDAY AS DRYLINE MOVES
EAST AND LOW GATHERS STRENGTH OVER THE CENTRAL PLAINS.

MODEL TEMPERATURES LOOK TO BE ON TRACK AND WILL STICK PRETTY CLOSE
TO THEM.

.AMA...FLASH FLOOD WATCH TONIGHT TEXAS ZONES 1>20.
.OK...FLASH FLOOD WATCH TONIGHT OKLAHOMA ZONES 1>3.

GOEHRING

In the hours before

Special weather statement, May 26, 1:02 PM CDT, 2 hours 15 minutes before
NMZ007-013-020-021-OKZ001>003-TXZ001>026-270500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 26 1995

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT FOR MOST OF THE TEXAS AND OKLAHOMA PANHANDLES.  THE EXTREME
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE
FALLS INTO THE SLIGHT RISK CATEGORY.

THE MOISTURE SUPPLY IS PLENTIFUL BOTH FROM THE SURFACE DUE TO
PREVIOUS STORM ACTIVITY AND IN THE ATMOSPHERE.  SOUTHWEST FLOW IS
BRINGING MOISTURE FROM THE TROPICS ACROSS OLD MEXICO AND INTO THE
WEST TEXAS.  A MINOR DISTURBANCE IN THE PATTERN COULD BE THE TRIGGER
FOR STORMS THIS AFTERNOON AND EVENING AS IT MOVES ACROSS THE AREA.
AT THE SAME TIME... THE MAIN TROUGH WILL BE APPROACHING FROM THE
WEST.  ANY BREAK IN THE CLOUDS WHICH ALLOWS HEATING WILL ALSO
CONTRIBUTE TO STORM ACTIVITY THIS AFTERNOON.

THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING HEAVY
RAINS... STRONG STRONG WINDS... AND LARGE HAIL.  THE HEAVY RAIN COULD
RESULT IN FLOODING WHERE THE SOILS ARE ALREADY SOAKED.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT
MAINLY FOR THE POSSIBILITY OF FLOODING OR FLASH FLOODING AND FOR
SEVERE THUNDERSTORMS ACROSS THE PANHANDLES.

WYNNE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:45 PM CDTSevere Thunderstorm WarningAMAParmer53 min
May 26, 3:04 PM CDTSevere Thunderstorm WarningAMACastro56 min
May 26, 3:47 PM CDTSevere Thunderstorm WarningAMARandall, Swisher58 min
May 26, 4:32 PM CDTSevere Thunderstorm WarningAMAArmstrong58 min
May 26, 5:31 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley59 min
May 26, 6:28 PM CDTSevere Thunderstorm WarningAMADonley62 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.